At TheHealthBoard, we're committed to delivering accurate, trustworthy information. Our expert-authored content is rigorously fact-checked and sourced from credible authorities. Discover how we uphold the highest standards in providing you with reliable knowledge.
Tramadol and paracetamol, or acetaminophen, have limited interactions with each other, and the two are combined together in a prescription pain reliever. A slight interaction occurs if a combination of the drugs is used for several days because they are both metabolized in the liver. Greater concern exists when the pain reliever is used in excess, with additional paracetamol in other forms, or by patients with chronic drinking issues or liver impairment. Also, some other medications like carbamazepine should not be used with tramadol and paracetamol.
A single pill with these two drugs doesn’t usually cause an appreciable interaction. Taking multiple forms can create a minor reaction, and over time paracetamol slightly reduces the effectiveness of tramadol. Since a medication containing this combination is likely to be prescribed for short time periods, this usually doesn’t create a problem. On the other hand, using the two medicines for long intervals could result in less pain relief, which may be worsened by a growing tolerance to tramadol.
Decreased pain relief from this interaction and tramadol tolerance may create a dangerous scenario. Patients might use the combo medication in higher than prescribed amounts. Alternately, a person could take additional doses of paracetamol to address continued pain.
Exceeding the recommended paracetamol amount is exceptionally risky and may cause severe liver damage. To avoid this, individuals should never take more medication than is directed or attempt to relieve breakthrough pain with extra paracetamol. Instead, a patient should get a doctor’s advice if the combination drug is not providing adequate relief.
Tramadol and paracetamol especially need to be avoided by people with hepatic damage. Drinkers who are chronic or alcoholic are among those considered to have compromised liver function. Generally, any kind of damage or illness that affects the liver is a contraindication to these two medications.
This is because hepatic damage makes people more likely to develop a toxic response to paracetamol. Patients on this combined medication face greater risk since the liver is also working hard to process tramadol. Additionally, alcohol and tramadol should never be combined because they may magnify each other’s effects on the central nervous system.
Other drugs, like carbamazepine, have multiple interactions with tramadol and paracetamol. This anti-seizure medicine, which is also used to treat bipolar disorder, almost completely removes the pain-relieving benefits of tramadol. At the same time, paracetamol renders carbamazepine ineffective by reducing its serum levels. It doesn’t make sense to recommend the combination pain reliever when individuals take this anti-seizure drug, since tramadol and paracetamol won’t be effective for pain, and may remove the needed coverage provided by carbamazepine.